Arizona, 2014

Heavy Snow in Arizona, April 2 to 3, 2014

April 2 to 3, 2014 · NWS FGZ · 1 event in 1 county or zone

A late season cold front brought snow to the higher elevations of northern Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A late season cold front brought snow to the higher elevations of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 2, 2:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 2, 2:30 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST WED APR 2 2014

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING SHOWERS TO THE REGION
TODAY AND TONIGHT...ALONG WITH BREEZY AND COOL CONDITIONS. ANOTHER
WEATHER SYSTEM WILL MOVE ACROSS THE STATE ON SATURDAY WITH A SLIGHT
CHANCE OF SHOWERS. DRY AND WARMER CONDITIONS ARE EXPECTED EARLY NEXT
WEEK.

&&

.DISCUSSION...SATELLITE AND RADAR IMAGERY INDICATES THERE ARE TWO LOW
CENTERS AT THIS TIME. ONE IS LOCATED IN SRN NEVADA...THE OTHER OVER
SRN CALIFORNIA. BOTH SYSTEMS ARE MOVING TOWARDS THE EAST-SOUTHEAST
AND WILL MOVE ACROSS AZ LATER TODAY AND OVERNIGHT.

SHOWERS ARE DEVELOPING QUICKLY ACROSS NWRN AZ THIS AFTERNOON AND WILL
SPREAD TO THE SOUTHEAST OVERNIGHT. ENOUGH INSTABILITY IS PRESENT FOR
AT LEAST A FEW THUNDERSTORMS TO DEVELOP.THE BEST CHANCES FOR
THUNDERSTORM ACTIVITY WILL THE REMAINDER OF THIS AFTERNOON AND THE
EARLY EVENING HOURS.

MODELS CONTINUE TO INDICATE WIDESPREAD PCPN DEVELOPING LATER THIS
AFTERNOON AND OVERNIGHT. MODEL SOUNDINGS INDICATE A DEEP SATURATED
LAYER FROM THE SURFACE UP THOUGH -30C FROM ABOUT SUNSET THROUGH
MIDNIGHT TONIGHT. THIS DEEP SATURATED LAYER WILL RESULT IN EFFICIENT
MICROPHYSICAL PROCESSES AND IT IS EXPECTED THAT THE HEAVIEST PCPN
WILL OCCUR DURING THIS PERIOD.

PCPN AMOUNTS WILL BE AROUND 1/4 INCH WATER EQUIVALENT OVER THE
MOGOLLON RIM AND THE KAIBAB PLATEAU...WITH LESSER AMOUNTS ACROSS THE
LOWER TERRAIN...AND ONLY TRACE AMOUNTS IN THE LOWEST VALLEYS. SNOW
LEVELS WILL FALL FROM AROUND 5500 FEET OVER THE KAIBAB TO 6500 FEET
OVER THE WHITE MTNS THIS EVENING...TO AROUND 5000 FEET ALL LOCATIONS
THURSDAY MORNING. SNOW ACCUMULATION IS LIKELY ABOVE 6500 FEET...AND
POSSIBLY AS LOW AS 6000 FEET...WITH 1 TO 3 INCHES AT THE HIGHER
ELEVATIONS BY THURSDAY MORNING.

THIS SYSTEM WILL MOVE OUT BY THURSDAY MORNING...WITH SLIGHTLY WARMER
TEMPS THURSDAY. FRIDAY INTO SATURDAY...ANOTHER TROUGH WILL MOVE
THROUGH THE REGION THOUGH IT WILL BE WEAKER THAN OUR CURRENT SYSTEM.
THERE IS A SLIGHT CHANCE OF SHOWERS...MAINLY ON SATURDAY AND ENDING
EARLY SUNDAY...WITH DAYTIME TEMPERATURES NEAR NORMAL.

MONDAY AND TUESDAY...MODELS HAVE COME INTO DECENT AGREEMENT IN
DEVELOPING A RIDGE OVER THE WESTERN STATES. ABOVE NORMAL
TEMPERATURES AND DRY CONDITIONS APPEAR LIKELY.

&&

.AVIATION...FOR THE 00Z PACKAGE...RAIN AND SNOW SHOWERS WITH
ISOLATED THUNDER WILL CONTINUE THIS EVENING. SCATTERED MVFR
CONDITIONS CAN BE EXPECTED WITH ISOLATED IFR IN THE HEAVIER SHOWERS.
SNOW LEVELS RANGING FROM 5000-6000 FT MSL. AFT 06Z...COVERAGE OF
SHOWERS WILL DECREASE THOUGH CHANCES WILL CONTINUE OVERNIGHT. SNOW
LEVELS LOWERING TO AROUND 5000 FT MSL. WINDS DECREASING AND BECOMING
WEST 10-15 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS WILL CONTINUE ACROSS NORTHERN ARIZONA THIS
EVENING AS A STORM SYSTEM PASSES OVER THE STATE. LIGHT SNOW
ACCUMULATIONS ARE LIKELY ABOVE 6000 FEET. SHOWERS WILL END AS THE
SYSTEM MOVES EAST THURSDAY...LEAVING BEHIND COOL...BREEZY...AND
MODERATELY DRY CONDITIONS FOR THURSDAY AND FRIDAY. GOOD TO EXCELLENT
VENTILATION IS FORECAST EACH AFTERNOON.

SATURDAY THROUGH MONDAY...A WEAK WEATHER SYSTEM MOVING THROUGH THE
REGION SATURDAY WILL BRING A SLIGHT CHANCE FOR SHOWERS. WARMER AND
DRIER WEATHER WILL RETURN SUNDAY AND MONDAY UNDER NORTHERLY FLOW. NO
SIGNIFICANT FIRE WEATHER CONCERNS THROUGH THE WEEKEND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..........DB
AVIATION........MCS
FIRE WEATHER....MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 2, 3:22 AM MST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 AM MST WED APR 2 2014

AZZ004>018-037>040-030800-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
322 AM MST WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT.
GUSTY SOUTHWEST WINDS WILL CONTINUE...WITH GUSTS NEAR 40 MPH
ACROSS EAST CENTRAL ARIZONA. SHOWERS AND A FEW THUNDERSTORMS WILL
SPREAD SOUTHEASTWARD THROUGH THE DAY...WITH SNOW LEVELS 5000 TO
6000 FEET THIS MORNING...FALLING TO 4500 TO 5500 FEET TONIGHT.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...MAINLY ABOVE 6000 FEET
ELEVATION WHERE A TRACE TO TWO INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Black Mesa Area

When
April 2, 8:00 PM MST to April 3, 1:00 PM MST
Where
Black Mesa Area forecast zone
Reported by
Law Enforcement
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Six inches of snow fell in the community of Pi on.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515441.